Tylenol Stevens-Johnson Syndrome

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

Tylenol has recently been linked to Stevens-Johnson Syndrome (SJS), a life-threatening skin disorder in which cell death causes the epidermis to separate from the dermis. Symptoms of SJS include hives, rash, facial swelling, and the inability to eat or drink. Patients have brought suit against McNeil Consumer Healthcare, the company that makes Tylenol, for allegedly concealing critical safety information about the risk of Stevens-Johnson Syndrome associated with Tylenol.

What’s the Problem With Tylenol?

Manufactured by McNeil Consumer Healthcare (a subsidiary of Johnson & Johnson), Tylenol is a widely-used over-the-counter (OTC) medication found in millions of homes around the country. Tylenol is used to reduce headaches and fevers, as well as to treat minor muscle aches and pains. Since Tylenol is such a ubiquitous drug, many consumers are unaware of how dangerous it can be. Many people take more than the recommended dose thinking it will increase the drug’s effectiveness, when Tylenol does not even treat the problem that they are taking it for. Be advised: using more Tylenol than is recommended can have life-threatening consequences, including the development of Stevens-Johnson Syndrome.

Symptoms of Stevens-Johnson Syndrome

Stevens-Johnson Syndrome is a potentially deadly skin disease in which cell death causes the epidermis to separate from the dermis. Another type of SJS is called Toxic Epidermal Necrolysis (TEN), a condition that occurs when the top layer of skin detaches from the lower layers of skin all over the body. Although a large number of cases of these diseases are unexplained and have no known cause, most cases can be linked to drug reactions. Symptoms of Tylenol-induced Stevens-Johnson Syndrome include:

  • face or stomach rash
  • blisters around the eyes, mouth or vaginal areas
  • layers of peeling skin
  • burned skin
  • severe infection

The first line of treatment for Stevens-Johnson Syndrome typically involves the identification and proper diagnosis of the disease. Since SJS is often caused by a severe allergic reaction to a drug like Tylenol, it is important to identify drug treatments that have been initiated prior to the onset of symptoms. Medications that are commonly associated with SJS should be discontinued right away.

European Study Confirms Tylenol / SJS Link

The relationship between acetaminophen-containing drugs like Tylenol and Stevens-Johnson Syndrome became the subject of a study in which European patients suffering from SJS were evaluated to determine risk factors for the disease. The test subjects were children 15 years and younger who had been hospitalized for SJS or TEN. Using questionnaires, researchers gathered data including medical history, demographics, and exposure to medications. The test subjects were presented with a list of suspected drugs and were asked to indicate timing of use, dosage, previous exposure, and any adverse reactions to the medications. The results of the study confirmed that some of the suspected drugs were linked to the development of Stevens-Johnson Syndrome, most especially acetaminophen-based medications like Tylenol.

Awards & recognition